When I was a little boy, cure visit this I remember seeing my brother in the bathroom trying to bleach his teeth. He tried many different formulations of bleaching agents to try to remove the staining on his teeth.
I asked him about it recently, doctor and he told me he wasn’t sure how it happened. We suspected that my mom unknowingly took some sort of antibiotic that stained his teeth when she was pregnant with him or that he had taken something as a kid. He couldn’t remember.
Then, drugs I called my mom. She said that she didn’t take anything during her pregnancy and the discoloration came from a drug that was prescribed to him at a young age. Whatever the reason, nobody likes to have discolored teeth.
To the right is a close-up view of the same patient in the photo above. As you can see, the tetracycline has changed the color of his teeth.
Tetracycline Tooth Staining
Tetracycline can stain the teeth anywhere from a bright yellow shade to dark brown. Usually the staining starts out as a yellow color. Over time, as the tooth is exposed to light, a chemical reaction occurs and the yellow turns to a dark brown color. For this reason, many people with tetracycline tooth staining have brown teeth in front (the teeth that are exposed to the most light) and yellow teeth in the back (where not as much light reaches.) Under ultraviolet light, tetracycline staining can appear bright yellow.
However, it’s not just tetracycline that stains the teeth – there are many other drugs as well.
Other Drugs That Cause Staining of Teeth
Many of tetracycline’s homologues (similar drugs) are all associated with discoloration. Chlortetracycline, demethylchlortetracycline and oxytetracycline can all cause brown/gray/yellow staining of the teeth.
Ciprofloxacin is an antibiotic that can be given intravenously to infants for treatment of a Klebsiella infection. It can stain the teeth a green color, but the staining is usually more mild than tetracycline staining.
Minocycline hydrochloride is an antibiotic used to treat acne and rheumatoid arthritis. It is believed that minocycline binds to the tooth and then oxidizes it, producing a discoloration. Minocycline is able to stain teeth even after they are fully developed, unlike the tetracycline family of antibiotics and ciprofloxacin.
Tetracycline can cross the placental barrier and incorporate into the developing tooth. It should be avoided (if possible) by mothers who are pregnant and also in kids until they are at least seven or eight years of age.
The book Oral Pathology: Clinical Pathologic Correlations by Regezi says the following about how tetracycline staining is caused:
Because tetracycline can cross the placenta, it may stain primary teeth if taken during pregnancy. If it is administered between birth and age 6 or 7 years, permanent teeth may be affected. Only a small minority of children given tetracycline for various bacterial diseases, however, exhibit clinical evidence of discoloration. Staining is directly proportional to the age at which the drug is administered and the dose and duration of drug usage.
Since there are many other antibiotics available that are as effective as tetracycline without the discolored teeth as a side-effect, tetracycline is usually not prescribed to children except in rare circumstances. Your doctor will be able to explain the reasoning if your child is ever prescribed tetracycline.
Treatment of Tetracycline Stained Teeth
It is very difficult to treat internal staining of teeth because it affects the dentin layer underneath the enamel.
For an overview of the layers of the teeth, check out this article on the anatomy of a tooth.
There are a variety of ways to treat tetracycline stained teeth depending on the severity of the staining. The most conservative is bleaching the tooth. If the tooth has undergone root canal treatment, it may be more effective to use an internal bleaching technique where the dentist puts a bleach inside the tooth to bleach it from the inside out. Internal bleaching is not possible with teeth that have not undergone root canal treatment because there is still living pulp inside the tooth where the bleach would be put.
If bleaching doesn’t work, there are more invasive treatments. The dentist can shave off the outer layer of the tooth and put an aesthetically-pleasing tooth-colored filling on the front-facing surface of the tooth.
Another treatment option is putting veneers (a thin layer of tooth-colored porcelain) over the teeth.
The most drastic treatment would be to cut around the whole tooth and put an aesthetic crown over the tooth. This may end up being the most aesthetic option for severe tetracycline-stained teeth, but it is also the most expensive. I believe my dental school would charge somewhere around $500 for this procedure, which means it is probably near $1,000 if you get it done in private practice.
I hope this article helped you to better understand why antibiotics stain the teeth and what you can do to prevent it.
Are your teeth stained due to a medication such as tetracycline? Have you done anything about it? Don’t hesitate to share your experience in the comments so others who have the same problem can see what worked for you.
If you have any questions or comments, go ahead and leave those in the comments section below as well. Thanks for reading!I want to thank Dr. James R. Donley, DDS for kindly allowing me to use his photos (the bottom two photos) in this article.